Florida, 2008Damaging Winds in Florida, January 19, 2008
January 19, 2008 · NWS TBW · 6 events in 2 counties and zones
An area of low pressure developed over the Gulf of Mexico and moved across northern Florida, pushing a strong cold front through the area in its wake. A broad line of rapidly moving thunderstorms brought thunderstorm wind damage across the northern half of the local area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed over the Gulf of Mexico and moved across northern Florida, pushing a strong cold front through the area in its wake. A broad line of rapidly moving thunderstorms brought thunderstorm wind damage across the northern half of the local area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 19, 1:21 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 19, 1:21 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
121 PM EST SAT JAN 19 2008
...ANOTHER ROUND OF AREAWIDE RAIN LIKELY OVERNIGHT...
.SYNOPSIS...A DEEP MERIDIONAL TROUGH DOMINATED MOST OF THE CENTRAL
U.S.. SOME ENERGY ROTATING AROUND THIS TROUGH IS DRIVING A SQUALL
LINE...ASSOCIATED WITH A SURFACE LOW PRESSURE AND A COLD
FRONT...INTO THE EASTERN GULF. SURFACE HIGH PRESSURE IS CENTERED
OVER EASTERN KANSAS.
&&
.SHORT TERM (TONIGHT-MONDAY)...SURFACE LOW PRESSURE SYSTEM OVER
THE GULF HAS A TIGHT PRESSURE GRADIENT ASSOCIATED WITH IT. BUOYS
BOTH IN AND BEHIND THE SQUALL LINE...NOW SOUTH OF PANAMA
CITY...HAD SUSTAINED WINDS IN THE 40-60 KNOT RANGE...THOUGH SOME
OF THE STRONGER WINDS WERE ON THE TALL OIL RIGS SOUTH OF
LOUISIANA. THE UPPER SUPPORT FOR THIS SYSTEM IS QUICKLY HEADING
OUT TO THE NORTHEAST. FORTUNATELY THE BRUNT OF THE SYSTEM SEEMS TO
BE HEADING INTO THE MORE STABLE AIRMASS OVER NORTH FLORIDA...WHICH
IS STILL SOCKED IN BY LOW CLOUDS AND IN SOME CASES FOG. CONCERN
FOR SEVERE WEATHER POTENTIAL WOULD BE FROM PASCO TO CITRUS
COUNTY...WHERE IT LOOKS LIKE CLOUDS MAY ERODE AWAY ENOUGH TO ALLOW
SUFFICIENT HEATING AHEAD OF THE LINE. WITH GOOD HELICITY AHEAD OF
THE LINE...HAVE POTENTIAL FOR DAMAGING WINDS WITH THE LINE AND
POSSIBLY AN ISOLATED TORNADO IN ANY CELLS THAT DEVELOP OUT AHEAD
OF THE MAIN LINE. STAY TUNED FOR UPDATES THROUGH THE AFTERNOON AND
EVENING.
EVEN IF A STRONG LINE OF STORMS DOES NOT COME THROUGH...IT STILL
LOOKS LIKE MOST OF THE REGION WILL SEE SOME RAINS OVERNIGHT. HAVE
GONE WITH LIKELY POPS ALL LOCATIONS...WITH RAINS TAPERING OFF FROM
NORTH TO SOUTH THROUGH THE NIGHT.
THE FORECAST SIMPLIFIES A BIT FOR SUNDAY AS EXPECT THE LOW AND
COLD FRONT TO HAVE CLEARED THE STATE BY MORNING. HIGH PRESSURE
WILL MOVE INTO THE MID MISSISSIPPI RIVER VALLEY AND KEEP A TIGHT
GRADIENT OVER US. THE HIGH WILL MOVE INTO THE MID ATLANTIC
MONDAY...WITH CHANGE IN OUR WEATHER BEING A SHIFT IN WIND
DIRECTIONS...NORTH TO EAST...AND SUBSEQUENT WARMING. TEMPERATURES
WILL START OFF BELOW NORMAL AND THEN GET BACK TO NORMAL LEVELS
MONDAY AFTERNOON.
.LONG TERM (MONDAY NIGHT-SATURDAY)...FLAT UPPER-LEVEL FLOW
WITH SURFACE RIDGING TO THE EAST/NORTHEAST OF FLORIDA AND EASTERLY
FLOW OVER THE AREA. SEVERAL DISTURBANCES ARE EXPECTED TO MIGRATE
EAST TO WEST OF THE AREA AT LOW LEVELS...THEN GET DRAWN BACK
EASTWARD AS SYSTEMS MIGRATE TO THE NORTH. THESE DISTURBANCES WILL
KEEP UNSETTLED WEATHER IN THE FORECAST FOR MUCH OF THE EXTENDED.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...AN APPROACHING COLD FRONT HAS BEGUN TO MIGRATE A SURFACE
BOUNDARY...THAT HELPED TO PRODUCE LOW CEILINGS AND POOR VISIBILITY
OVER MANY AREAS...TO THE NORTH. AS THIS BOUNDARY MOVES NORTHWARD
IMPROVING CONDITIONS ARE MOVING IN WITH VFR CONDITIONS CREEPING INTO
SITES FROM KSRQ TO THE SOUTH. VFR WILL BE SHORT LIVED AS THE
CONVECTION ASSOCIATED WITH THE APPROACHING FRONT MOVES IN THIS
EVENING AND OVERNIGHT.
&&
.MARINE...GIVEN STRENGTH OF LOW PRESSURE AREA AND APPROACHING
SQUALL LINE...FELT COMPELLED TO UPGRADE SCA TO A GALE WARNING FOR
OUR NORTHERN AND CENTRAL OFFSHORE WATERS. QUIKSCAT AND BUOY
OBSERVATIONS AROUND AND BEHIND THE LOW INDICATING STRONG
WINDS. EVEN WITH THE LOW EXPECTED TO WEAKEN SOMEWHAT AS IT MOVES
INTO NORTH FLORIDA...SHOULD STILL SEE FREQUENT GUSTS TO GALE
FORCE. OTHERWISE THE SMALL CRAFT ADVISORIES IN OTHER LOCATIONS
LOOK GOOD AND PLAN NO CHANGES. MARINERS SHOULD STRONGLY CONSIDER
REMAINING IN PORT AT LEAST UNTIL THE LINE PASSES AND THE GRADIENT
RELAXES A LITTLE...THOUGH WITH SCAS POSTED THROUGH MONDAY EVENING
IN MOST LOCATIONS YOU MAY WANT TO CONSIDER POSTPONING TRAVEL
THROUGH THE HOLIDAY WEEKEND.
&&
.FIRE WEATHER...AFTER RUNNING TEMPERATURES AND DEWPOINTS...HAVE
HIGH ENOUGH CONFIDENCE TO GO WITH A RED FLAG WARNING FOR ALL BUT
CHARLOTTE...LEE...AND PINELLAS COUNTIES FOR SUNDAY. READINGS IN
THOSE COUNTIES ONLY GET DOWN TO AROUND 35 PERCENT AND GIVEN
POSSIBILITY THAT CLOUD COVER OVER SOUTHWEST FLORIDA WILL LIMIT
TEMP/DEWPOINT SPREADS WILL KEEP THE WATCH THERE FOR NOW.
AS WINDS SHIFT AROUND TO EASTERLY ON MONDAY EXPECT DEWPOINTS TO
COME BACK QUICKLY...SO NOT ANTICIPATING ANY FIRE WEATHER
CONCERNS...OUTSIDE OF WIND...AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 48 60 41 70 / 70 10 5 10
FMY 55 65 48 73 / 70 10 10 20
GIF 50 59 42 68 / 70 10 5 10
SRQ 50 61 42 72 / 70 10 5 10
BKV 44 57 33 68 / 70 5 5 10
SPG 50 58 46 68 / 70 10 5 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST SUNDAY FOR CITRUS-DE
SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEVY-MANATEE-
PASCO-POLK-SARASOTA-SUMTER.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR CHARLOTTE-LEE-PINELLAS.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST MONDAY FOR TAMPA
BAY WATERS.
SMALL CRAFT ADVISORY UNTIL 10 PM EST MONDAY FOR BONITA BEACH TO
SUWANNEE RIVER OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ENGLEWOOD
TO SUWANNEE RIVER OUT 20 TO 60 NM.
GALE WARNING FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY FOR
ENGLEWOOD TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 7 AM EST TUESDAY FOR
ENGLEWOOD TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR BONITA BEACH TO
ENGLEWOOD OUT 20 TO 60 NM.
&&
SHORT TERM...RJS
LONG TERM/AVIATION...MRCHazardous weather outlook, Jan 19, 6:02 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
602 AM EST SAT JAN 19 2008
FLZ039-042-043-048>052-055>057-060>062-065-191500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
602 AM EST SAT JAN 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...DENSE FOG/SMOKE IMPACT...
AREAS OF FOG HAVE DEVELOPED ACROSS THE AREA THIS MORNING REDUCING
VISIBILITIES TO GENERALLY 1 TO 3 MILES. SOME DENSE PATCHES ARE
REDUCING VISIBILITIES BELOW ONE HALF MILE MAINLY FROM THE TAMPA
BAY AREA SOUTH THROUGH LEE COUNTY. MOTORISTS SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH 9 AM.
...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY
AND TONIGHT AS A LOW PRESSURE AREA MOVES ACROSS NORTHERN FLORIDA
THIS AFTERNOON AND EVENING AND PUSHES A COLD FRONT THROUGH THE
AREA TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS
THE NORTH TODAY AND THEN ACROSS THE TAMPA BAY AREA TONIGHT. SOME
OF THE THUNDERSTORMS WILL BE STRONG WITH GUSTY WINDS OF 40 MPH AND
FREQUENT DEADLY LIGHTNING POSSIBLE. BRIEF PERIODS OF HEAVY RAIN
MAY ALSO CAUSE PONDING OF WATER ON ROADWAYS.
...RIP CURRENT IMPACT...
AS WINDS INCREASE ACROSS THE AREA THIS MORNING AND BECOME WEST TO
SOUTHWEST...CONDITIONS WILL BECOME ROUGH AND CAUSE A MODERATE
RISK OF RIP CURRENTS AT ALL AREA BEACHES TODAY.
IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.
...WIND AND SEA IMPACT...
WINDS WILL INCREASE THROUGH THE MORNING TO 20 TO 25 KNOTS ACROSS
THE COASTAL WATERS AS AN AREA OF LOW PRESSURE APPROACHES AND MOVES
ACROSS THE STATE THROUGH THIS EVENING. SEAS WILL INCREASE UP TO 9
FEET BY TONIGHT AS WINDS SHIFT FROM SOUTHWEST THIS AFTERNOON TO
NORTHWEST THIS EVENING AS A COLD FRONT PUSHES THROUGH THE AREA IN
THE WAKE OF THE LOW. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM
10 AM THIS MORNING AND CONTINUE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...WIND AND SEA IMPACT...
WINDS AND SEAS WILL REMAIN HIGH FOR SUNDAY THROUGH EARLY TUESDAY AS
HIGH PRESSURE BUILDS ACROSS THE AREA BEHIND THE FRONT AND REMAINS
IN PLACE THROUGH TUESDAY. SMALL CRAFT WILL NEED TO CONTINUE USING
EXTREME CAUTION ON AREA WATERS OR POSTPONE TRIPS UNTIL CONDITIONS
IMPROVE TUESDAY.
...FIRE WEATHER IMPACT...
COOLER AND DRIER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT
FOR SUNDAY. AFTERNOON HUMIDITIES ARE EXPECTED TO FALL BELOW 35
PERCENT FOR A FEW HOURS SUNDAY AFTERNOON AND IN ADDITION...WINDS
WILL BE 10 TO 20 MPH AND GUSTY...ENHANCING THE FIRE WEATHER
DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
COLSON
Thunderstorm Wind, Levy
- When
- January 19, 4:00 PM EST
- Where
- Levy County, Chiefland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.500, -82.880
Trees and powerlines were downed in Chiefland. One tree fell on a house causing broken windows.
Thunderstorm Wind, Levy
- When
- January 19, 4:00 PM EST
- Where
- Levy County, Bronson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.450, -82.650
Trees were downed on a house in Bronson.
Thunderstorm Wind, Pasco
- When
- January 19, 5:20 PM EST
- Where
- Pasco County, 1.61 mi N of Port Richey
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.293, -82.719
A home weather station measured a 62 MPH wind gust.
Thunderstorm Wind, Pasco
- When
- January 19, 5:23 PM EST to 5:24 PM EST
- Where
- Pasco County, 1.92 mi E of Port Richey
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 28.265, -82.689
A home weather station measured sustained winds of 61 MPH and a wind gust of 73 MPH. The wind uprooted pine trees which tore down power lines and blocked traffic.
Thunderstorm Wind, Pasco
- When
- January 19, 5:25 PM EST
- Where
- Pasco County, Port Richey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 28.270, -82.720
Trees were downed at Regency Park. The 60 MPH wind gust was measured by a home weather station.
Thunderstorm Wind, Pasco
- When
- January 19, 5:25 PM EST to 5:27 PM EST
- Where
- Pasco County, 1.04 mi NW of Elfers to 0.75 mi NNE of Port Richey
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 28.232, -82.730
Amateur radio operators and the public reported several trees and signs down along U.S. Highway 19 from Marine Parkway to Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Indiana, January 19 to 20, 20082 deaths · 1 event
- Cold in Wisconsin, January 19 to 20, 20081 death · 20 events
- Extreme Cold in Wisconsin, January 19, 20081 death · 2 events
- Heavy Snow in Mississippi, January 19, 2008$950,000 · 20 events
- Lake-Effect Snow in New York, January 19 to 21, 2008$290,000 · 5 events
- Lake-Effect Snow in Ohio, January 19 to 20, 2008$170,000 · 2 events
- Winter Weather in Virginia, January 19 to 20, 200831 events
- Heavy Snow and Winter Weather in Georgia, January 19, 200829 events
- Winter Weather in North Carolina, January 19, 200825 events
- Winter Storm and Winter Weather in North Carolina, January 19, 200823 events
- Heavy Snow and Winter Weather in Alabama, January 19, 200821 events
- Winter Storm in Montana, January 19 to 20, 200817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66499, 66505, 67679, 67680, 66506, 74585.